Signs your contraception isn’t working for you anymore

In any situation, it is always good to know when to stop. You know it’s time to stop your squat reps at the gym when your legs feel like ramen noodles. You know it’s time to put that wine glass down when what was not funny 5 minutes ago has a sudden Trevor Noah comedy central flare to it.

What about contraception? Do you know when to stop and look for another option? How can you know?

There are definitely cases where you have to break up with your contraceptive and move on.

Here is a list of 10 red flags to look for with your current birth control:

1.You have intense mood swings and depression

Going through ups and downs is a normal part of life or even your day. You might feel down and cranky when that alarm goes off again after being snoozed 10 times prior, only to have your spirits and mood lifted with a hot shower or a hot cup of coffee. That is totally normal because different little things throughout the day will affect your mood. But if you find your mood see-sawing uncontrollably throughout the day, or if you are feeling depressed, that should not be a regular part of your day. If you start to feel like you can’t recognise yourself because of your extreme mood changes, it might be time to reconsider your contraceptive.

Hormonal contraceptives such as pills, the patch, the ring are known to cause mood changes because they alter normal hormonal levels in your body.

2. Your acne breakouts are out of this world

Acne is caused by changes in your hormonal levels, which causes excess sebum to clog your pores. Some hormonal contraceptives may, therefore, cause breakouts. If you are having severe acne problems, you must be aware of the insecurity that this can bring. Along with insecurities, acne problems can be hard on the pocket as you seek a remedy. You might end up feeding your spa therapists retirement fund with the money you are spending on facials and chemical peels. You have tried this scrub and that toner, from this brand and that brand but your acne seems to be making a statement that it’s not going anywhere.

Switching up your birth control can help you clear up your acne, and by doing so, help you get your confidence back!




3. You have bid farewell to your sex drive

Your hormones pretty much run your sex drive, and any changes in your hormonal levels can alter your libido. If you are on hormonal birth control, you might find that you’re just never in the mood anymore. The thought of sex, if at all, it crosses your mind just seems so “meh.” You can easily create a list of 50 things you would rather be doing instead of undressing and getting busy. And of course, if you are in a long term and committed relationship, it goes without saying this can really put a chill on your love life. If you want to bring sexy back, you might have to ditch your birth control and move onto the next one.

4. Migraines and headaches are your daily companions.

A good matte lipstick, reliable Wi-fi and good food. Now, these are some companions that a lady would love to have on a daily basis. Migraines and headaches, on the other hand, maybe not so much. 

If your birth control method causes you to have frequent and regular headaches, it might be a not so subtle sign that you need to part ways. You can only drink so much water and headache pills.

5. Irregular spotting and periods

Periods can be miserable and restricting enough during the 4 to 7 days, or maybe longer for some women- that they last.  With some forms of birth control, you may experience bleeding in between your periods or longer and heavier periods. 

Sure, in the first few months this might be a normal side effect you might be willing to put up with as your body adjusts. But if the bleeding persists and your body doesn’t seem to be adjusting, that form of birth control might not be right for you. For example, the non-hormonal Copper T and the IUB Ballerine can cause heavier bleeding in the first few months after insertion. But if heavy bleeding carries on beyond those first few months, then perhaps you might want to go back to the birth control drawing board.

6. 50 shades of skin tone

Some forms of hormonal birth control can alter the pigmentation of your skin and cause dark patches on your face. While foundation and concealer might be a quick fix, it turns into a vicious cycle when your skin rarely gets to breathe, and you get acne breakouts from overcompensating with makeup. If you want to feel comfortable in your skin again, then changing birth control is a good start.



7.  Your hair is falling quicker than autumn leaves

Bald patches and thinning hair. The opening lines for a horror story for a woman’s hair. You’re afraid to style it because it is thinning out. Not only are you afraid to style it but you might feel limited in the styles you can pull off because it is thinning out. Your confidence takes a nose dive, and you feel like you just can’t win. Hormones in some types of birth control can cause hair thinning, and in some cases, the hair might be lost in clumps. There is no benefit in hanging on to a contraceptive that will always guarantee that you have a bad hair day.

8.  You are having cramps

If your contraceptive is causing you to have cramps frequently, instead of clenching your fists and soldiering on, listen to your body and consider switching. 

Cramping is common with intrauterine devices, be it the Mirena, the Copper T or the IUB Ballerine immediately after insertion. It might just be your body telling you that it is adjusting to the new object inside it, or that it doesn’t like a foreign object inside it period. With the T-shaped devices, cramping can occur because your uterus is too small and cannot accommodate your IUD. Cramping can also occur for a myriad of reasons, so it is best to let your gynaecologist know if you are experiencing constant and severe cramping.

9. Yeast infections is becoming an unwanted friend

Swelling and itching around your lady bits, pain during sex, and a burning sensation when you urinate.  These are all signs of a yeast infection. Of course, if you have been getting them frequently, you already know that, and your mind is probably buzzing with all the home remedies that you have learned about. 

Spermicides, latex condoms if you have latex allergies, and some hormonal contraceptives can make you more prone to yeast infections.  You are more susceptible to yeast infections if your contraceptive contributes to creating a conducive environment for the overgrowth of Candida.   Studies have shown that the removal strings of intrauterine devices, both hormonal and non-hormonal can harbour Candida.

10. Nausea

You’re not pregnant, but you might as well be with the all-day sickness that you are experiencing. Familiar scents trigger your nausea even more. You have responsibilities and life won’t let you sit and curl up by the toilet all day waiting to see if you will throw up. Nausea can be quite debilitating. 

So, what do you do if your birth control is making you extremely nauseous as a normal part of your day? You can start looking for alternatives.

One of the tricky parts about birth control is that there is no universal approach. A contraceptive that you might have to consider ditching is what someone else might have to consider getting. It’s essential that you listen to your body, do your research, and get your gynaecologist on speed dial!




Share on facebook
Share on twitter
Share on linkedin